Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Denver/Boulder, CO

August 8, 2017Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2017, 5:05 PM MDT for Morgan County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 5:05 PM MDT (23:05 UTC)
Expired
Aug 8, 2017, 5:34 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Morgan County, CO

The radar

The Denver radar (KFTG), 105 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS55 KBOU 082305
SVRBOU
COC087-082345-
/O.NEW.KBOU.SV.W.0105.170808T2305Z-170808T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
505 PM MDT TUE AUG 8 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morgan County in northeastern Colorado...

* Until 545 PM MDT

* At 505 PM MDT, a severe thunderstorm was located near Antelope
  Springs, or 11 miles north of Fort Morgan, moving southeast at 5
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Brush, Antelope Springs and Snyder. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 10349 4027 10362 4043 10386 4052 10377
      4052 10371
TIME...MOT...LOC 2305Z 299DEG 4KT 4043 10376 

HAIL...1.25IN
WIND...60MPH
 
$$

DANKERS
1 follow-up statement
491 
WWUS55 KBOU 082334
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
534 PM MDT TUE AUG 8 2017

COC087-082341-
/O.CAN.KBOU.SV.W.0105.000000T0000Z-170808T2345Z/
Morgan CO-
534 PM MDT TUE AUG 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However, heavy rain is 
still possible with this thunderstorm. Up to an inch and a half of 
rain has fallen with this thunderstorm since 500 PM MDT. Local 
flooding of low lying areas and rural roads will be possible.  

LAT...LON 4045 10349 4027 10362 4043 10386 4052 10377
      4052 10371
TIME...MOT...LOC 2330Z 299DEG 4KT 4042 10373 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:20 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 8, 3:20 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
320 PM MDT Tue Aug 8 2017

.SHORT TERM...(This afternoon through Wednesday)
Issued at 320 PM MDT Tue Aug 8 2017

Broad upper trough over the Midwest and eastern states with a low
amplitude upper ridge over the desert southwest has west-
northwesterly flow aloft over the state. Some sunshine along with
dewpoints in the 50s and 60s are allowing for CAPE values near
1000 J/kg over the plains. Southeasterly surface winds and
northwesterly winds aloft will produce enough shear to see some
stronger storms later this afternoon into the evening. Main
hazards will be brief heavy rain, hail up to an inch, and strong
outflow winds between 40-60 mph. Another shortwave currently over
far eastern Utah, will transition east to extend the chance of
showers and storms over the northern half of the forecast likely
into the early morning hours. Clearing skies elsewhere and a
surface trough along the front range will likely again help patchy
or areas of fog to form over the plains and into the foothills
early Wednesday morning. Fog is also expected east of the Palmer
Divide.

Northerly flow behind the shortwave will push into Wednesday to
create some weak upslope flow. Expect warmer temperatures but less
PW values, especially over the plains. Best instability with CAPE
values near 700-1000 J/kg will be over the Palmer Divide and
east, where some stronger storms may form, but will quickly move
southeast in northwest flow aloft. Elsewhere, forecast CAPEs of
closer to 200-500 will allow for weaker thunderstorms and showers.

.LONG TERM...(Wednesday night through Monday)
Issued at 320 PM MDT Tue Aug 8 2017

Colorado will remain under a moderate west to northwest flow
regime through the weekend. The high pressure ridge now off the
Pacific Northwest Coast will gradually move into the Great Basin
and move just West of Colorado during the weekend, but there will
still be ample moisture for scattered afternoon and evening
thunderstorms each day. Overall moisture levels will show only
slight day to day fluctuations with precipitable water values
remaining high, mainly .50-.75 of an inch in the mountains to
over an inch over much of the northeast plains. The stronger
storms will produce heavy rain and small hail. Temperatures will
warm through the period, with readings in the upper 70s/lower 80s,
but still remain below seasonal normals.

On Thursday, a weak cold front will stabilize the low levels on
the plains but could see a few severe storms over elevated terrain
and southern portions Thursday afternoon/evening with 1000-2000
J/KG of CAPE stretched over the Palmer Divide. Friday could be
similar to Thursday with again a slight chance for strong/severe
storms over southern portions of CWA while low level stability may
limit thunderstorm potential further north and east on the plains.

The ridge moves over Colorado on Monday and Tuesday before
shifting east of Colorado on Wednesday. This pattern change will
see slightly drier and warmer conditions by early next week with
less areal coverage of storms. Long range models becoming more
highly variable by middle of next week with quite varied solutions
so little change in ongoing forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 320 PM MDT Tue Aug 8 2017

VFR conditions will prevail through around 06z tonight, though
there will be periods where ceilings and rain showers will require
instrument approaches to KDEN and localized MVFR/IFR conditions
in the heavier showers. The shower activity will decrease after
03z. There is a chance to again see areas of lower clouds and fog
tonight as upper clouds clear out, and another weak cyclone wind
pattern that we saw this morning. Expect the best chance to be for
DEN and BJC with less of a chance at APA. Showers and some thunder
expected again Wednesday, but weaker.

&&

.HYDROLOGY...
Issued at 320 PM MDT Tue Aug 8 2017

Precipitable water values will remain around 1-1.2" this evening
and into Wednesday. Though we may see some stronger storms today,
storm motions of around 15 mph will limit heavy rain over one
area for long. Biggest rainfall rates should top out at around
half an inch in 30 min.

Precipitable water values will remain high on the plains through
the rest of the week, generally around 1-1.25" This will result in
heavy rain possible with storms. With the moderate to strong flow
aloft, storms will be moving at a good clip so overall flooding
threat is low, but strong storms could certainly drop a 1-2 inches
of rain in a short period of time leading to local flooding
problems.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...Kriederman
HYDROLOGY...Kriederman/Entrekin
Hazardous weather outlook, Aug 8, 10:55 AM MDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Tue Aug 8 2017

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Tue Aug 8 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will begin to develop over the
mountains by noon, with scattered showers and storms pushing over
the plains this afternoon increasing in the late afternoon and
evening hours. Most of the storms will produce light to moderate
rainfall and gusty outflow winds with some pea size hail possible.
Some stronger storms may develop over the central to northern
plains this afternoon, which could produce an inch or two of rain
in an hour or two along with hail up to an inch and strong outflow
wind. The best area for this to occur would be Weld, Logan,
Morgan, eastern Adams and Arapahoe, and possibly down into Elbert
counties. Another shortwave expected later this evening may extend
areas of showers and storms into the early morning hours. Some
patchy fog may develop again over the plains in the early morning
hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a chance of mainly afternoon and evening showers
and thunderstorms through the period, especially in the mountains
and foothills. Temperatures will modify but continue to run below
seasonal normals, warming to around 80 for the Denver and the
rest of the northeast plains each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Aug 8, 1:26 PM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
126 PM MDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             PINE JUNCTION           39.47N 105.39W
08/08/2017  M0.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

RGD
Special weather statement, Aug 8, 2:40 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Denver CO
240 PM MDT TUE AUG 8 2017

COZ038-082130-
Larimer County Below 6000 Feet/Northwest Weld County CO-
240 PM MDT TUE AUG 8 2017

...SPECIAL WEATHER STATEMENT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rockport, or 17 miles south of Cheyenne, moving southeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Severance, Ault, Pierce, Nunn, Purcell, Carr, Rockport and Natural
Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will also occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4098 10466 4067 10448 4061 10455 4058 10471
      4058 10494 4100 10496
TIME...MOT...LOC 2039Z 326DEG 17KT 4089 10482

DANKERS
Special weather statement, Aug 8, 4:19 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Denver CO
419 PM MDT TUE AUG 8 2017

COZ041-046-082300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
419 PM MDT TUE AUG 8 2017

...SPECIAL WEATHER STATEMENT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Kiowa, or 32 miles west of Limon, moving southeast at
20 mph.

Half inch hail, heavy rain and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The heavy rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3945 10444 3948 10407 3915 10393 3916 10444
TIME...MOT...LOC 2217Z 305DEG 16KT 3937 10429

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:19 AM MDTAreal Flood AdvisoryBOULincoln6 hr
Aug 8, 2:40 PM MDTSpecial Weather StatementBOUWeld50 min
Aug 8, 4:19 PM MDTSpecial Weather StatementBOUElbert41 min
Aug 8, 5:49 PM MDTSpecial Weather StatementBOUWashington41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.